Kansas, 2001Hail and Damaging Winds in Kansas, July 15, 2001
July 15, 2001 · NWS DDC · 27 events in 12 counties and zones
16 hail, 11 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 15, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT SUN JUL 15 2001
12Z 5H LVL SHOWING 40-60M HT FALLS OVER MOST OF THE WESTERN CONUS
WITH A WEAK UPPER HIGH OVER TX AND MAINLY A WESTERLY FLOW ALOFT OVER
KS. W/V AND 5H ANALYSIS ALSO STILL SHOWING SEVERAL EMBEDDED WAVES
UPSTREAM, ONE OF WHICH (VIA W/V LOOP) CROSSING THE COLORADO ROCKIES
AT THIS TIME. THIS ONCE AGAIN IS AIDING IN STORMS TO DEVELOP OVER
THE HIGHER ELEVATION AS OF 2 PM. 85H LVL THIS MORNING SHOWING
MOISTURE POOLING ALONG A BAROCLINIC ZONE IN THE PANHANDLE OF TX WITH
SOME WAA OVER THE FAR SW CWA. SBCAPES HERE APPEAR TO BE CLIMBING
INTO THE 2000-300J/KG IN THIS AREA AND WITH AFTERNOON CU DEVELOPING
IN THIS REGION COULD SEE A FEW TSRA EARLY THIS EVENING NEAR EHA AND
LBL. FURTHER WEST W/V LOOP SHOWING S/W TROF LIKELY TO MOVE NORTHWEST
OF OUR AREA EARLY TONIGHT, BUT GIVEN THE FLOW AND A WEAK BAROCLINIC
ZONE NEAR OUR NORTHERN CWA A FEW TSRA COULD CROSS THIS AREA AS WELL
BEFORE DISSIPATING. ELSEWHERE A FEW AND FAR BETWEEN SHOWERS WILL
ALSO BE POSSIBLE BUT HAVE OPTED TO KEEP FORECAST DRY FOR NOW OR
DEPENDING ON CU DEVELOPMENT AT ISSUANCE TIME MAY GO WITH SOME LESS
THAN 20 POPS.
FOR EARLY NEXT WEEK WILL CONTINUE TO SEE AN UPPER RIDGE BUILD INTO
THE CENTRAL PLAINS ON MONDAY AND TUESDAY AS UPPER LEVEL TROF DEEPENS
AND ENTERS THE WESTERN CONUS. SOUTHWEST FLOW DEVELOPING OVER CO/NM
WHICH WILL CONTINUE TO SUPPLY SEVERAL EMBEDDED WAVES ACROSS THE
PLAINS THROUGH TUESDAY. 85H THERMAL RIDGE AND LEE SFC TROF WILL BE
POSITIONED OVER PARTS OF CWA BOTH DAYS. THIS MAY PROVIDE FOR SOME
FOCUSING AT THE SURFACE FOR LATE DAY STORM WITH EACH SUCCESSIVE
WAVE, HOWEVER ATMOSPHERE OVER MUCH OF WESTERN KANSAS WILL BE WARM
AND DRY. THEREFORE CURRENT FORECAST LOOKS RIGHT ON TRACK WITH DRY
CONDITIONS AND TEMPERATURES CLIMBING BACK WELL INTO THE 90S WITH
EVEN A FEW 100S POSSIBLE BY TUESDAY.
EXTENDED DISCUSSION...
OVER TIME, MODELS TRENDING TOWARD SHIFTING UPPER RIDGE BACK WEST AND
REBUILD STRONG CAP. MAY BE CHANGING BACK TO SEVERAL ROUNDS OF TSRA
FOR NORTHERN PLAINS AS WAS THE CASE IN RECENT WEEKS WITH CWA DRY.
DECIDED TO GO AHEAD AND REMOVE TSRA CHANCES FOR LATER PART OF
FORECAST BASED ON THIS. WILL ALSO MAINTAIN TEMPS ABOVE CLIMO THROUGH
DAY 10.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 068/096 070/098 070 100
GCK 067/097 069/099 069 100
EHA 066/099 066/100 068 200
LBL 067/098 067/099 068 200
HYS 068/095 069/099 069 200
P28 072/097 073/098 093 100
.DDC...NONE.
RB/REITER
In the hours before
Special weather statement, Jul 15, 12:40 PM CST, 3 hours 50 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
140 PM CDT SUN JUL 15 2001
...HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT...
A TROUGH OF LOW PRESSURE WILL DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON AND TONIGHT. AS AN UPPER LEVEL DISTURBANCE APPROACHES THIS
AREA FROM THE WEST LATE TODAY, SCATTERED THUNDERSTORMS WILL DEVELOP
OVER EASTERN COLORADO. A FEW OF THESE STORM MAY MOVE INTO WESTERN
KANSAS EARLY TONIGHT BEFORE DISSIPATING, HOWEVER ANY STORM THAT DOES
ENTER WESTERN KANSAS THIS EVENING IS NOT EXPECTED TO BE SEVERE.
FOR ADDITIONAL INFORMATION YOU CAN VISIT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.?GOV/DDC
RB
Hail, Morton
- When
- July 15, 4:30 PM CST
- Where
- Morton County, 3 mi N of Elkhart
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.050, -101.900
Hail, Stanton
- When
- July 15, 4:58 PM CST
- Where
- Stanton County, Johnson
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -101.750
Hail, Morton
- When
- July 15, 6:55 PM CST
- Where
- Morton County, 2 mi ENE of Wilburton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.100, -101.733
Hail, Stevens
- When
- July 15, 6:58 PM CST
- Where
- Stevens County, Hugoton
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.183, -101.350
Hail, Stevens
- When
- July 15, 7:05 PM CST
- Where
- Stevens County, Hugoton
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.183, -101.350
Hail, Morton
- When
- July 15, 7:15 PM CST
- Where
- Morton County, Rolla
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.117, -101.633
Hail, Stevens
- When
- July 15, 7:37 PM CST
- Where
- Stevens County, 6 mi SSW of Hugoton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.100, -101.400
Hail, Grant
- When
- July 15, 7:50 PM CST
- Where
- Grant County, 9 mi S of Hickok
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.433, -101.233
Hail, Haskell
- When
- July 15, 8:10 PM CST
- Where
- Haskell County, 6 mi NNW of Satanta
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -101.033
Thunderstorm Wind, Haskell
- When
- July 15, 8:10 PM CST
- Where
- Haskell County, 6 mi NNW of Satanta
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -101.033
Thunderstorm Wind, Seward
- When
- July 15, 8:15 PM CST
- Where
- Seward County, 12 mi N of Liberal
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.200, -100.933
Ten power poles blown down.
Thunderstorm Wind, Haskell
- When
- July 15, 8:15 PM CST
- Where
- Haskell County, Satanta
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.433, -100.983
A natural gas sub-station was taken out by high wind.
Hail, Seward
- When
- July 15, 8:25 PM CST
- Where
- Seward County, 6 mi NW of Liberal
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.100, -101.017
Hail, Seward
- When
- July 15, 8:40 PM CST
- Where
- Seward County, 12 mi N of Liberal
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.200, -100.933
Thunderstorm Wind, Gray
- When
- July 15, 8:50 PM CST
- Where
- Gray County, 9 mi WSW of Ingalls
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.783, -100.600
Hail, Gray
- When
- July 15, 8:55 PM CST
- Where
- Gray County, 9 mi WSW of Ingalls
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.783, -100.600
Thunderstorm Wind, Gray
- When
- July 15, 9:00 PM CST
- Where
- Gray County, Ingalls
- Measured
- 54 kt (62 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.833, -100.450
Hail, Gray
- When
- July 15, 9:00 PM CST
- Where
- Gray County, 4 mi S of Cimarron
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -100.350
Hail, Ford
- When
- July 15, 9:45 PM CST
- Where
- Ford County, 3 mi N of Dodge City
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.800, -100.017
Thunderstorm Wind, Ford
- When
- July 15, 9:45 PM CST
- Where
- Ford County, 3 mi N of Dodge City
- Measured
- 70 kt (81 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.800, -100.017
Thunderstorm Wind, Ford
- When
- July 15, 9:49 PM CST
- Where
- Ford County, Dodge City Arpt
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.767, -99.967
Thunderstorm Wind, Ford
- When
- July 15, 9:50 PM CST
- Where
- Ford County, Dodge City Arpt
- Measured
- 56 kt (64 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.767, -99.967
Hail, Ford
- When
- July 15, 9:55 PM CST
- Where
- Ford County, 1 mi N of Dodge City
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.767, -100.017
Thunderstorm Wind, Hodgeman
- When
- July 15, 9:56 PM CST
- Where
- Hodgeman County, 12 mi SE of Jetmore
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -99.750
Five inch diameter limbs down.
Thunderstorm Wind, Edwards
- When
- July 15, 10:50 PM CST
- Where
- Edwards County, Kinsley
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -99.417
Five inch diameter limbs down.
Hail, Pawnee
- When
- July 15, 11:12 PM CST
- Where
- Pawnee County, 2 mi SW of Larned
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.167, -99.117
Thunderstorm Wind, Stafford
- When
- July 15, 11:34 PM CST
- Where
- Stafford County, Stafford
- Measured
- 65 kt (75 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.967, -98.600
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in South Dakota, July 15, 2001$200,000 · 1 event
- Dust Devil in New Mexico, July 15, 20014 injured · 1 event
- Lightning Strike in Rhode Island, July 15, 20014 injured · 1 event
- Hail in Nebraska, July 15, 2001$20,000 · 1 in hail · 2 events
- Lightning Strike in Colorado, July 15, 20011 injured · $250 · 1 event
- Flash Flood and Hail in South Dakota, July 15, 20011.75 in hail · 5 events
- Waterspouts in Florida, July 15, 20013 events
- Flash Flooding in Montana, July 15, 20012 events
- Flash Flood in Kansas, July 15, 20011 event
- Lightning Strike in South Dakota, July 15 to 17, 20011 event
- Damaging Wind in South Dakota, July 15, 200158 kt wind · 1 event
- Waterspout in Florida, July 15, 20011 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262418, 5262419, 5262420, 5262421, 5262422, 5262423, 5262424, 5262425, 5262426, 5262427, 5262443, 5262444, 5262428, 5262429, 5262430, 5262431, 5262432, 5262433, 5262434, 5262435, 5262436, 5262437, 5262438, 5262439, 5262440, 5262441, 5262442.